Texas, 2015

Flood and Hail in Texas, October 7 to 8, 2015

October 7 to 8, 2015 · NWS LUB · 3 events in 1 county or zone

An upper level low pressure system approached the South Plains region the evening of October 7, producing a band of thunderstorms, including one supercell, across the far southwest Texas Panhandle into eastern New Mexico. A larger complex of storms subsequently developed into the evening, producing sub-severe hail and high wind gusts across portions of Parmer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level low pressure system approached the South Plains region the evening of October 7, producing a band of thunderstorms, including one supercell, across the far southwest Texas Panhandle into eastern New Mexico. A larger complex of storms subsequently developed into the evening, producing sub-severe hail and high wind gusts across portions of Parmer County. Training showers and storms also caused flooding after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 7, 2:24 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 7, 2:24 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CDT WED OCT 7 2015

.SHORT TERM...
SURFACE WARMING IN MODERATELY UNSTABLE AIRMASS ALONG THE NEW MEXICO
BORDER LEADING TO INCREASING THUNDER CHANCES INTO THE EVENING AS WE
HAVE BEEN EXPECTING. UNLIKELY THAT ORGANIZED SEVERE THREAT WILL
DEVELOP OUR AREA...BUT COULD JUST TO THE WEST. EITHER WAY WE WILL BE
WATCHING A FEW STRONGER STORMS THIS AREA.

WE CAN JUSTIFY SLIGHT INCREASE IN RAIN CHANCES SOUTHWEST TONIGHT AND
THURSDAY AS A DEEP FLOW OF RELATIVELY HIGH PRECIPITABLE WATER
COMBINES WITH SUSTAINED MID AND UPPER LEVEL LIFT...PERHAPS LEADING
TO FAIRLY IMPRESSIVE RAIN TOTALS UP TO AN INCH OR TWO. THIS WILL
DEPEND OF COURSE ON THE UPPER LOW NOT TRENDING ANY FURTHER WEST.

RAIN PROSPECTS OTHERWISE CONTINUE TO SUFFER WITH A LESS FAVORABLE
TRACK OF THE UPPER LEVEL LOW PRESSURE SYSTEM TO OUR WEST AND
ABUNDANT DRY AIR AFFECTING INTO AT LEAST THE EASTERN 75 PERCENT
OF OUR AREA. THE UPPER LOW FORECAST TRACK HAS TRENDED YET FURTHER
WEST OF THE RUNS FROM 24 HOURS AGO...FORECAST TO DROP SOUTHWARD
THROUGH EASTERN SONORA. SO WE NOW EXPECT MINIMAL LARGE SCALE
ASCENT ACROSS REMAINING SECTIONS. AND THAT DRY LOW LEVEL AIR
MOVING NORTHWESTWARD INTO OUR AREA HAS PROVEN A COUPLE DEWPOINT
DEGREES LOWER AND A COUNTY OR TWO WEST OF EARLIER PROJECTIONS.

THIS CALLS FOR REDUCTION OF RAIN CHANCES TO NO MENTION FOR EASTERN
AREAS THROUGH DAYTIME THURSDAY...AND LOWERING CHANCES AS WELL
CENTRAL AND NORTHWEST ON THURSDAY. SOLUTIONS STILL INSIST DEWPOINTS
WILL RECOVER INTO THE LOWER OR MIDDLE 50S BY LATE THURSDAY CENTRAL
AREAS AND ALLOW SOME SPREAD OF THUNDER CHANCES A BIT FURTHER TO THE
EAST. WE ALSO INCREASED TEMPERATURES MOST AREAS FOR THURSDAY AS A
RESULT OF THE CHANGES OUTLINED ABOVE. RMCQUEEN

.LONG TERM...
THE UPPER LOW DISCUSSED ABOVE WILL BE GRADUALLY LOOSING ANY
INFLUENCE ON THE WEATHER LOCALLY LATE WEEK AS IT RETROGRADES BACK
TOWARD THE BAJA. STILL...SHOWERS MAY LINGER INTO THURSDAY
NIGHT...FAVORING THE SOUTHERN ZONES. ISOLATED TO SCATTERED
CONVECTION WILL REMAIN POSSIBLE ON FRIDAY AS A COLD FRONT ASSOCIATED
WITH A TROUGH MOVING THROUGH THE CENTER OF THE NATION MOVES INTO A
MODESTLY MOIST...WEAKLY UNSTABLE AND MINIMALLY CAPPED ENVIRONMENT
OVER THE SOUTH PLAINS. ANY ACTIVITY SHOULD QUICKLY FADE FRIDAY
EVENING GIVEN THE LACK OF UPPER SUPPORT.

THE FROPA WILL BRING MINIMAL COOLING WITH HIGHS ON FRIDAY TOPPING
OUT NEAR MID-OCTOBER AVERAGES. DRIER AND WARMER WEATHER WILL FOLLOW
THIS WEEKEND AS HEIGHTS CLIMB AND SOUTHERLY TO WESTERLY WINDS RETURN
IN RESPONSE TO A SURFACE TROUGH DEVELOPING IN THE LEE OF THE
ROCKIES. BREEZY DOWNSLOPE WINDS AND FULL INSOLATION SHOULD PROVIDE
THE WARMEST DAY OF THE EXTENDED ON SUNDAY WHEN HIGHS OFF THE CAPROCK
PUSH THE LOWER TO MIDDLE 90S. LUBBOCK COULD EVEN THREATEN THE 90
DEGREE MARK WHICH WOULD ONLY BE A FEW DEGREES BELOW RECORD LEVELS.

ANOTHER PROGRESSIVE SHORTWAVE TROUGH CRUISING ACROSS THE UPPER
MIDWEST WILL SEND A FRONT SOUTHWARD AND THROUGH THE SOUTH PLAINS
EARLY MONDAY. THIS FRONT WILL BE DRY AND PROVIDE ONLY MINOR COOLING
AS IT UNDERCUTS THE UPPER RIDGE IN PLACE...BUT IT WILL BRING
BREEZY NORTHEASTERLY WINDS. HIGHS MAY BE KNOCKED DOWN INTO 70S
ACROSS THE NORTHWESTERN ZONES THOUGH MUCH OF THE REMAINDER OF THE
CWA WILL LIKELY STILL MAKE IT UP INTO THE 80S. RATHER BENIGN
WEATHER WILL FOLLOW INTO THE MIDDLE OF NEXT WEEK AS UPPER LEVEL
RIDGING IS PROGGED TO FURTHER BUILD...THOUGH SURFACE RIDGING
LINGERING NEARBY MAY HELP KEEP TEMPERATURE TRENDS FAIRLY FLAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  69  51  71 /  70  30  20  30
TULIA         56  74  53  73 /  20  20  20  20
PLAINVIEW     57  74  55  74 /  20  20  20  30
LEVELLAND     57  72  55  74 /  50  60  30  40
LUBBOCK       61  75  57  76 /  20  40  30  40
DENVER CITY   58  70  56  74 /  80  80  50  50
BROWNFIELD    59  72  57  75 /  60  60  50  40
CHILDRESS     61  84  61  81 /   0  10  20  20
SPUR          61  80  60  80 /  10  20  30  30
ASPERMONT     64  86  63  84 /   0  10  40  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, Oct 7, 10:38 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT WED OCT 7 2015

TXZ021>044-081645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1138 AM CDT WED OCT 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG STORMS MAY BE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY NEAR THE TEXAS AND NEW MEXICO STATE LINE.  AS SOME TRAINING
OF STORM CELLS IS POSSIBLE...A LOCALLY HEAVY RAINFALL THREAT WILL
ALSO EXIST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE ON
THURSDAY...PRIMARILY ACROSS THE SOUTHWEST SOUTH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 4:53 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
553 PM CDT WED OCT 7 2015

TXZ021-072345-
PARMER TX-
553 PM CDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARMER COUNTY UNTIL 645
PM CDT...

AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOVINA...OR 15 MILES SOUTHWEST OF FRIONA...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIONA...BOVINA AND RHEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3475 10270 3441 10282 3441 10304 3475 10304
TIME...MOT...LOC 2252Z 202DEG 15KT 3453 10296

01

The radar

The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Parmer

When
October 7, 5:17 PM CST
Where
Parmer County, 4 mi N of Bovina
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.578, -102.900

A COOP Observer observed nickel size hail.

Thunderstorm Wind, Parmer

When
October 7, 7:10 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas Mesonet station near Friona measured a 58 mph wind gust.

Flood, Parmer

When
October 7, 11:58 PM CST to October 8, 2:00 AM CST
Where
Parmer County, 1.07 mi NW of Friona to 6.77 mi N of Hub
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.641, -102.744

Local law enforcement observed flooding in Western Parmer County along Farm to Market Road 1731 north of Bovina and Farm to Market Road 2013 west of Friona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598336, 598337, 598338.